Alert archive / Kentucky / Tornado Warnings in 1998
Tornado Warning 42, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Apr 16, 1998, 3:02 PM CDT for Todd County, Kentucky. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 16, 1998, 3:02 PM CDT (20:02 UTC)
- Expired
- Apr 16, 1998, 3:20 PM CDT
- In force
- 18 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Todd County, KY
The radar
The Ft Campbell radar (KHPX), 15 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 3:10 PM CDT | Hail 1.75 | Claymour, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 1:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 162002 RRA TORPAH KYC219-162020- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 302 PM CDT THU APR 16 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... TODD COUNTY IN WESTERN KENTUCKY * UNTIL 320 PM CDT * AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO NEAR LIBERTY...MOVING EAST AT 45 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... SHARON GROVE BY 310 PM CDT THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND M\OBILE HOMES FOR A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF RISING WATER. SPODEN/ML
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:15 PM CDT, 47 minutes earlier.
Area forecast discussion, Apr 16, 2:15 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION...COR DATE NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CST THU APR 16 1998 STORMS BEGINNING TO REFIRE IN MISSOURI BOOTHEEL MOVING INTO SOUTHWEST KENTUCKY SO THIS WILL BE QUICK. 17Z SURFACE CHART SHOWS LOW PRESSURE OVER LOWER MICHIGAN WITH A COLD FRONT TRAILING SOUTH SOUTHWEST THROUGH TERRE HAUTE TO PADUCAH TO SHREVEPORT. DEW POINTS DROPPING WEST OF THE MISSISSIPPI. MODELS BRING FRONT THROUGH THE ENTIRE FA BY 00Z. UNTIL THEN EVERYTHING STILL IN PLACE FOR THUNDERSTORMS...SOME POSSIBLY SEVERE ACROSS WEST KENTUCKY. ADAP SHOWS NEGATIVE LIS EAST OF THE LAND BETWEEN THE LAKES. MODIFIED CAPES AT BNA THIS MORNING EXCEED 2400 J/KG WITH FORECASTED HIGHS. THREAT MOVES EAST WITH FRONT WITH ONLY THE POSSIBILITY FOR LINGERING SHOWERS THIS EVENING. LOW LEVEL MOISTURE ABUNDANT OVERNIGHT FOR CLOUDS. WITH THREAT FOR STORMS WITH VERY HEAVY RAINFALL...SUGGEST KEEPING FLASH FLOOD WATCH FOR WEST KENTUCKY THROUGH THIS EVENING. (SPC JUST CALLED AND LOOKING AT TOR WATCH FOR WEST KENTUCKY/SOUTHWEST INDIANA) ML
In the hours before
Special weather statement, Apr 16, 11:00 AM CDT, 4 hours 2 minutes before
THUNDERSTORM OUTLOOK - VALID UNTIL 6OO AM FRIDAY MORNING NATIONAL WEATHER SERVICE PADUCAH KY SOUTHEAST MO/SOUTH IL 1100 AM CDT THU APR 16 1998 SOUTHWEST IN/WEST KY ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF WESTERN KENTUCKY THIS AFTERNOON... ...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR WEST KENTUCKY TODAY... THE STORMS THAT PUSHED THROUGH THE AREA LAST NIGHT HAVE A PRODUCED AN OUTFLOW BOUNDARY OVER TENNESSEE. THIS BOUNDARY IS EXPECTED TO STAY SOUTH OF THE AREA. WARM MOIST AIR WILL CONTINUE TO MOVE NORTH AND LIFT OVER THE OUTFLOW BOUNDARY...REACHING WESTERN KENTUCKY. MEANWHILE...A COLD FRONT WAS LOCATED FROM NEAR CAPE GIRARDEAU MISSOURI TO NEAR JONESBORO ARKANSAS. AS THIS FRONT MOVES EAST TODAY...REACHING CENTRAL KENTUCKY BY 700 PM...THE THREAT FOR SEVERE WEATHER WILL END. THE AMOUNT OF STORMS ACROSS WESTERN KENTUCKY WILL DEPEND UPON THE AMOUNT OF SUNSHINE THAT OCCURS ACROSS THE AREA. SATELLITE IMAGES SHOW MID AND HIGH LEVEL CLOUDINESS MOVING OVER THE AREA FROM THUNDERSTORMS FARTHER SOUTH. WE DO EXPECT SOME CLEARING EARLY THIS AFTERNOON OVER WESTERN KENTUCKY. FORECAST WIND FIELDS ALSO SUPPORT THE POSSIBILITY OF SEVERE STORMS THIS AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. MANY AREAS RECEIVED BETWEEN 1 AND 3 INCHES OF RAIN LAST NIGHT AND WITH THE THREAT FOR THUNDERSTORMS TODAY A FLASH FLOOD WATCH IS IN EFFECT FOR WEST KENTUCKY. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL OVER ALREADY SATURATED GROUND. MOVEMENT OF THE STORMS WILL BE TO THE NORTHEAST AT 30 TO 40 MPH. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON ACROSS WESTERN KENTUCKY. SPODEN/LAMM
Special weather statement, Apr 16, 11:00 AM CDT, 4 hours 2 minutes before
THUNDERSTORM OUTLOOK - VALID UNTIL 6OO AM FRIDAY MORNING NATIONAL WEATHER SERVICE PADUCAH KY SOUTHEAST MO/SOUTH IL 1100 AM CDT THU APR 16 1998 SOUTHWEST IN/WEST KY ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF WESTERN KENTUCKY THIS AFTERNOON... ...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR WEST KENTUCKY TODAY... THE STORMS THAT PUSHED THROUGH THE AREA LAST NIGHT HAVE A PRODUCED AN OUTFLOW BOUNDARY OVER TENNESSEE. THIS BOUNDARY IS EXPECTED TO STAY SOUTH OF THE AREA. WARM MOIST AIR WILL CONTINUE TO MOVE NORTH AND LIFT OVER THE OUTFLOW BOUNDARY...REACHING WESTERN KENTUCKY. MEANWHILE...A COLD FRONT WAS LOCATED FROM NEAR CAPE GIRARDEAU MISSOURI TO NEAR JONESBORO ARKANSAS. AS THIS FRONT MOVES EAST TODAY...REACHING CENTRAL KENTUCKY BY 700 PM...THE THREAT FOR SEVERE WEATHER WILL END. THE AMOUNT OF STORMS ACROSS WESTERN KENTUCKY WILL DEPEND UPON THE AMOUNT OF SUNSHINE THAT OCCURS ACROSS THE AREA. SATELLITE IMAGES SHOW MID AND HIGH LEVEL CLOUDINESS MOVING OVER THE AREA FROM THUNDERSTORMS FARTHER SOUTH. WE DO EXPECT SOME CLEARING EARLY THIS AFTERNOON OVER WESTERN KENTUCKY. FORECAST WIND FIELDS ALSO SUPPORT THE POSSIBILITY OF SEVERE STORMS THIS AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. MANY AREAS RECEIVED BETWEEN 1 AND 3 INCHES OF RAIN LAST NIGHT AND WITH THE THREAT FOR THUNDERSTORMS TODAY A FLASH FLOOD WATCH IS IN EFFECT FOR WEST KENTUCKY. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL OVER ALREADY SATURATED GROUND. MOVEMENT OF THE STORMS WILL BE TO THE NORTHEAST AT 30 TO 40 MPH. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON ACROSS WESTERN KENTUCKY. SPODEN/LAMM
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 11:55 PM CDT | Tornado Warning | PAH | Union | 35 min |
| Apr 16, 1:55 AM CDT | Severe Thunderstorm Warning | PAH | Union, Webster | 35 min |
| Apr 16, 3:59 AM CDT | Severe Thunderstorm Warning | PAH | Calloway | 46 min |
| Apr 16, 9:56 AM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 49 min |
| Apr 16, 1:13 PM CDT | Severe Thunderstorm Warning | PAH | Fulton | 32 min |
| Apr 16, 1:19 PM CDT | Severe Thunderstorm Warning | PAH | Graves, Hickman | 41 min |
| Apr 16, 1:44 PM CDT | Severe Thunderstorm Warning | PAH | Calloway, Marshall | 31 min |
| Apr 16, 2:26 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 34 min |
| Apr 16, 2:51 PM CDT | Severe Thunderstorm Warning | PAH | Todd | 49 min |
Nearby
Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.